Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Allergic to Efavirenz & Abacavir Sulfate
Jul 25, 2007

Thank you for your helpful response to my previous question, http://www.thebody.com/Forums/AIDS/SideEffects/Archive/Ear/Q182268.html

My mothers treatment was stopped for about 2 months while we waited for her to recover from the side effects of Efavirenz. Her doctor now prescribed a combination of Zidolam which is 150mg of Lamivudine and 300mg of Zidovudine, along with 300mg of Abacavir Sulfate. The first time she took one of each of these tablets, she instantly reacted as strongly as she had with the Efavirenz, with extreme swelling, fever, burning skin, and head aches. She has not taken anymore doses of Zidolam or Abacavir Sulfate. The doctor believes that the Abacavir Sulfate is to blame this time, and believes she should continue taking the Zidolam. He also has prescribed Viread which is tenofovir disproxil fumarate.

My questions at this point are: 1) Should she take the Zidolam and Viread together, or should she start the Zidolam now for a while first to isolate the cause of reactions?

2) She is very strict in her Orthodox Christian beliefs, and already struggles with thoughts that taking medicine is a sign of a lack in faith in the healing power of Christ. She takes these medicinal failures as a sign or affirmation that she should not take medicine at all. I may not be able to convince her to take the Viread, but if she does take it and has similar adverse reactions, I fear it will be her last try. Do you have any suggestions of the safest medicine to try for someone who has reacted negatively to both Efavirenz and Abacavir Sulfate? More and more anti-viral medicines are becoming available here in Ethiopia thanks to USAID, but the availability is still not as high as the western world, so a few recommendations would be helpful.

3) Although we have not been able to find a medical reason why other than a minor infection, she often complains of kidney pain, and hasnt been able to sleep on her right side for the last five years due to what she believes to be kidney pain. I read that Viread should not be taken by someone with kidney problems. Do you have any recommendations of tests which should be taken for her kidneys before starting Viread?

4) I noticed today in her medical records that as of her last test four months ago, her CD4 count was at 244 and her CD3 was at 247. I understand that the current recommendation is not to start ART until your CD4 drops below 200. I can only assume that the doctors chose to start her now for fear of an increase in patients or drop in availability of drugs which may make it harder to start a new patient on ART when her CD4 count drops. In any case, is there any harm in her starting ART now, or should she wait until her CD4 count drops further?

Thanks again for your response and for all you do to make this extremely important and helpful website.

Response from Dr. Conway

I am very sorry to hear of your mother's plight. At this stage, I would probably avoid the efavirenz and abacavir. I might consider a combination of tenofovir, lamivudine and a protease inhibitor of some sort (if this is available to you). Barring this, the combination of AZT, lamivudine and tenofovir is worth a try. Tell your mother to hang in there with treatment, as she has experienced side effects to two drugs that generate such side effects most commonly. Her CD4 count is well below 350, so it is very appropriate that she start on treatment now, to prevent further deterioration. It is important that she start on all 3 drugs at the same time. As long as her kidney function is normal now, there is no reason to worry about the tenofovir as a nephrotoxin. I would watch her carefully to see if she gets any side effects to the treatment and be prepared to offer her alternatives if anything happens. It is important to keep her engaged in care and to remind her that it is the treatments she is taking that have changed HIV infection from a death sentence into a treatable disease.

Good luck...



Previous
Food Interactions with HIV/Hep C Meds
Next
Sorrow

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement